Author(s): Blackman HJ, Peck GL, Olsen TG, Bergsma DR
Abstract Share this page
Abstract Blepharoconjunctivitis developed as a side-effect of treatment of patients with basal cell carcinomas, keratinizing dermatoses, and cystic acne with oral 13-cis-retinoic acid. Forty-two of the 97 dermatologic patients had signs and symptoms of blepharoconjunctivitis that were dose related and abated one week after discontinuation of the medication. About half of the patients had a history of similar symptoms prior to treatment. Staphylococcus aureus was present in eye cultures of 73\% to 79\% of the patients, whether symptomatic or not. Patients whose clinical appearance was that of staphylococcal blepharoconjunctivitis and whose cultures grew S aureus were successfully treated with topical erythromycin ointment to the lids even while being treated with the 13-cis-retinoic acid.
This article was published in Ophthalmology
and referenced in Journal of Clinical Case Reports